Alert archive / Texas / Wind Advisories in 2008
Wind Advisory 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Jan 31, 2008, 3:43 AM CST for 23 counties in Texas. It took effect at Jan 31, 2008, 10:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 3:43 AM CST (09:43 UTC)
- In effect from
- Jan 31, 2008, 10:00 AM CST
- Expired
- Jan 31, 2008, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KHGX 310943 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 343 AM CST THU JAN 31 2008 ...WIND ADVISORY FOR SOUTHEAST TEXAS... .STRONG NORTHWEST WINDS EXPECTED IN THE WAKE OF A PASSING COLD FRONT. TXZ163-164-176>179-195>200-210>214-226-227-235>238-010200- /O.NEW.KHGX.WI.Y.0001.080131T1600Z-080201T0200Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND... COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN... CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT... FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON... HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE... LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE... MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS... PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND... ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY... THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS... WINNIE 343 AM CST THU JAN 31 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING. STRONG NORTHWEST WINDS WILL PERSIST IN THE WAKE OF A COLD FRONT THAT WILL PASSING THROUGH SOUTHEAST TEXAS THIS MORNING. WIND SPEEDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON...WITH GUSTS ABOVE 35 MPH POSSIBLE. WINDS SHOULD DIMINISH THIS EVENING ACROSS INLAND LOCATIONS BUT STILL REMAIN BREEZY AT THE COAST FOR A GOOD PORTION OF THE NIGHT. THIS ADVISORY MAY NEED TO BE EXTENDED FOR COASTAL LOCATIONS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS. $$
1 follow-up statement
000 WWUS74 KHGX 311718 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1118 AM CST THU JAN 31 2008 ...WIND ADVISORY FOR SOUTHEAST TEXAS... .STRONG NORTHWEST WINDS EXPECTED IN THE WAKE OF A PASSING COLD FRONT. TXZ163-164-176>179-195>200-210>213-226-227-010000- /O.EXT.KHGX.WI.Y.0001.000000T0000Z-080201T0000Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE... BRYAN...CALDWELL...CLEVELAND...COLDSPRING...COLLEGE STATION... COLUMBUS...CONROE...CORRIGAN...CROCKETT...DAYTON...EAGLE LAKE... EL CAMPO...GROVETON...HEMPSTEAD...HOUSTON...HUMBLE...HUNTSVILLE... KATY...LAKE SOMERVILLE...LIBERTY...LIVINGSTON...MADISONVILLE... MISSOURI CITY...NAVASOTA...ONALASKA...PASADENA...PIERCE... PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...SHEPHERD... SUGAR LAND...THE WOODLANDS...TOMBALL...TRINITY...WEIMAR... WHARTON...WILLIS 1118 AM CST THU JAN 31 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. STRONG NORTHWEST WINDS WILL PERSIST IN THE WAKE OF A COLD FRONT. EXPECT WIND SPEEDS TO INCREASE IN THE 20 TO 30 MPH RANGE THIS AFTERNOON... WITH GUSTS ABOVE 35 MPH POSSIBLE. THE WINDS SHOULD START TO DIMINISH THIS EVENING. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS. $$ TXZ214-235>238-010200- /O.CON.KHGX.WI.Y.0001.000000T0000Z-080201T0200Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 1118 AM CST THU JAN 31 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... STRONG NORTHWEST WINDS WILL PERSIST IN THE WAKE OF A COLD FRONT. WIND SPEEDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND INTO EARLY EVENING...WITH GUSTS ABOVE 35 MPH POSSIBLE. WINDS SHOULD DIMINISH BY MID EVENING ACROSS INLAND LOCATIONS BUT STILL REMAIN BREEZY NEAR THE COAST FOR A GOOD PORTION OF THE NIGHT. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 30, 8:46 PM CST, 6 hours 57 minutes earlier.
Area forecast discussion, Jan 30, 8:46 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
846 PM CST WED JAN 30 2008
.DISCUSSION...
PRECIP WAS A LITTLE MORE ROBUST (LIGHTNING SOUTH OF UTS) THIS
EVENING THAN PREVIOUSLY THOUGHT. AFTER MUCH CONSTERNATION...
DECIDED TO ADD SOME POSSIBLY SEVERE AFTER MIDNIGHT. AT 00Z...A
STRONG UPPER LEVEL TROUGH WAS LOCATED BETWEEN AMA AND OKC. THE
TROUGH WILL CONTINUE TO DEEPEN AS IT PUSHES EAST. THIS SYSTEM HAS
A GREAT DEAL OF WIND SHEAR AND WET BULB ZERO TEMPS ARE AROUND 8000
FT. IT WONT TAKE MUCH LIFT TO GET SOME HAIL OUT OF THESE STORMS...
PARTICULARLY OVER THE NORTHERN HALF OF THE REGION. CLOSER TO THE
COAST...HELICITY VALUES ARE VERY HIGH AND IF ANY OF THE STORMS
BECOME SURFACE BASED...ISOLATED TORNADOES WILL BE POSSIBLE. THE
00Z NAM 12 HAS DEW POINTS IN THE LOWER 60S ALONG THE COAST AROUND
12Z THURSDAY. THINK THIS WILL PROVIDE THE INSTABILITY NEEDED FOR
SURFACE BASED STORMS. THE TORNADO THREAT AREA WILL BE ALONG AND
EAST OF A BAY CITY TO LIVINGSTON LINE. THE WINDOW FOR HAZARDOUS
WEATHER IS SMALL AND THIS IS A TOUGH CALL. CONFIDENCE IS LOW.
TEMPS WILL LIKELY REMAIN STEADY OR SLOWLY WARM OVERNIGHT. TWEAKED
HOURLY GRIDS TO REFLECT WARMING TREND. WINDS TOMORROW WILL BE
ANOTHER ISSUE AS GUIDANCE SUPPORTS WIND SPEEDS AOA 25 MPH. A WIND
ADVISORY WILL LIKELY BE REQUIRED FOR MUCH OF THE AREA BY THURSDAY
AFTERNOON. WILL LET THE NEXT SHIFT EVALUATE THAT PROBLEM.
WILL UPDATE THE HWO AND HAVE NEW ZONES OUT BY 930 PM. 43
&&
.PREV DISCUSSION... /ISSUED 548 PM CST WED JAN 30 2008/
AVIATION...
GOOD WARM AIR ADVECTION ABOVE THE SURFACE WAS GENERATING MVFR
CONDITIONS OVER THE COASTAL AREAS EARLY THIS EVENING. EXPECT THE
DRY AIR ASSOCIATED WITH THE RETREATING HIGH PRESSURE AREA TO BE
PUSHED OUT BY THE ONCOMING MOISTURE. MVFR CONDITIONS ARE EXPECTED
TO DEVELOP OVER THE REMAINDER OF THE TERMINAL SITES BETWEEN 05 AND
09Z. AREAS OF RAIN WILL DEVELOP MAINLY AFTER MIDNIGHT...ALTHOUGH
SCATTERED SHOWERS HAD ALREADY FORMED AT THE FORECAST ISSUANCE
TIME. STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY FROM THE BIG
AIRPORTS SOUTHWARD TO THE COAST AFTER 12Z AND ENDING BETWEEN 15
AND 17Z. THE MAIN WEATHER ITEM AFTER THE SKIES CLEAR OUT THURSDAY
AFTERNOON WILL BE STRONG NORTHWESTERLY WINDS. MODEL GUIDANCE
SUGGESTS GUSTY WINDS OF 20 TO 30 KNOTS OVER MOST OF THE AIRPORTS.
EXPECT THE STRONGEST GUSTS TO AFFECT KCLL...THE METRO HOUSTON
SITES...AND THE COASTAL SITES.
40
PREV DISCUSSION... /ISSUED 506 PM CST WED JAN 30 2008/
DISCUSSION...
STRONG WARM AIR ADVECTION COUPLED WITH A WEAK S/WV AND A
CONFLUENT SFC FLOW WILL TRIGGER ADDITIONAL SHOWERS TONIGHT. HAVE
RAISED POPS TO REFLECT CURRENT RADAR TRENDS. NO OTHER CHANGES. 43
PREV DISCUSSION... /ISSUED 307 PM CST WED JAN 30 2008/
DISCUSSION...
CONSIDERABLE MID AND LOW LEVEL CLOUD COVER SPREADING RAPIDLY
NORTHWEST ACROSS CWFA REFLECTING UPGLIDE AT 295-300 K SURFACE.
STILL QUITE DRY OVER REGION BUT LOWER LEVELS STARTING TO MOISTEN
UP FROM OUR SW ZONES TO DEEP SOUTH TEXAS WITH RETURN OF ONSHORE
FLOW. APPROACHING DEEPENING UPPER LEVEL TROUGH WILL START TO
DESTABILIZE OUR REGION LATE TONIGHT AND INTO TOMORROW. ASSOCIATED
COLD FRONT WILL MOVE QUICKLY DURING THE MORNING HOURS WEST TO EAST
USHERING STRONG WEST TO NORTHWEST WINDS DUE TO QUITE TIGHT
PRESSURE GRADIENT. UPPER LEVEL DYNAMICS IS STRONGER WITH THIS
SYSTEM COMPARED TO THE LAST ONE THAT PASSED OVER TEXAS. QUITE
STRONG VORT MAX ASSOCIATED WITH TROUGH. UPPER LEVEL DIFFLUENT FLOW
WILL BE MORE EVIDENT DURING THIS EVENT WITH OUR REGION CLOSE TO RR
QUAD OF UPPER LEVEL JET. NAM12 AND GFS INDICATE COASTAL WATERS AND
AREAS NEAR THE COAST ESPECIALLY SE ZONES MAY GET STRONG
THUNDERSTORMS DURING MORNING HOURS PRIOR TO FROPA. STRONG LOW
LEVEL JET WILL BE IN PLACE DURING THIS EVENT. WE SHALL CONTINUE TO
MENTION POSSIBLE STRONG TO SEVERE STORMS IN OUR HWOHGX. AFTER
FROPA WINDS WILL PICK UP PROBABLY TO 20 TO 25 MPH ACROSS MOST
SECTIONS. WIND ADVISORY IS A POSSIBILITY FOR TOMORROW AFTERNOON
AND THIS WILL BE DECIDED BY FORECAST TEAM TONIGHT. HIGH PRESSURE
WILL SETTLE THURSDAY NIGHT AND INTO FRIDAY OVER REGION. COOL AIR
MASS IN PLACE WILL RESULT IN BELOW SEASONAL MIN TEMPS THURSDAY
NIGHT BUT NEAR NORMAL TEMPS FRIDAY. ONSHORE FLOW RETURNS THIS
WEEKEND WITH LOWER LEVELS MOISTENING UP. DAYTIME TEMPERATURES
EXPECTED TO WARM UP TO THE LOWER AND MID 70S THIS WEEKEND. WE
SHALL CONTINUE WITH CHANCE OF RAIN (LOWER SIDE) SECOND HALF OF
WEEKEND AND INTO EARLY NEXT WEEK. ANOTHER COLD FRONT WILL MAKE ITS
WAY ACROSS REGION TUESDAY. 37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 50 58 34 63 45 / 60 50 0 0 0
HOUSTON (IAH) 52 64 37 62 45 / 50 70 0 0 0
GALVESTON (GLS) 53 65 44 59 53 / 50 70 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 12 PM TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THURSDAY MORNING FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...43Hazardous weather outlook, Jan 30, 9:03 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 903 PM CST WED JAN 30 2008 TXZ163-164-176>179-195>200-210>214-226-227-235>238-311230- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 903 PM CST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SEVERE THUNDERSTORMS POSSIBLE BETWEEN 3AM AND 10 AM... .DAY ONE...TONIGHT AND THURSDAY A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE TEXAS PANHANDLE WILL PUSH EAST OVERNIGHT. A COLD FRONT WILL ACCELERATE EASTWARD ACROSS TEXAS AND CROSS SOUTHEAST TEXAS THURSDAY MORNING. SEVERAL PARAMETERS ARE COMING TOGETHER TO PRODUCE A VARIETY OF HAZARDOUS WEATHER ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AROUND MIDNIGHT AND INTENSIFY BY 3 AM. UNSEASONABLY LOW FREEZING LEVELS FAVOR THE DEVELOPMENT OF HAIL...GENERALLY NORTH OF I-10. SURFACE DEW POINTS WILL SURGE INTO THE LOWER 60S AROUND SUNRISE. LOW LEVEL INSTABILITY WILL INCREASE AND COUPLED WITH TREMENDOUS WIND SPEED AND DIRECTIONAL SHEAR FAVORS ROTATING UPDRAFTS AND THE POTENTIAL FOR ISOLATED TORNADOES. THE SYSTEM IS FAST MOVING AND WILL EXIT SOUTHEAST TEXAS BY NOON. THE PRESSURE GRADIENT BEHIND THURSDAY MORNINGS COLD FRONT WILL BE QUITE TIGHT RESULTING IN STRONG NORTHWEST WINDS DURING THE AFTERNOON HOURS ACROSS MUCH OF SOUTHEAST TEXAS. A WIND ADVISORY MAY BE REQUIRED. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGERS SHOULD PREPARE FOR POSSIBLE ACTIVATION LATE TONIGHT AND EARLY THURSDAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 6:50 AM CST | Severe Thunderstorm Warning | HGX | Walker | 25 min |
| Jan 31, 7:43 AM CST | Severe Thunderstorm Warning | HGX | San Jacinto, Walker | 47 min |
| Jan 31, 8:32 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 28 min |
| Jan 31, 8:54 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 51 min |
| Jan 31, 9:40 AM CST | Special Marine Warning | HGX | 95 min | |
| Jan 31, 9:48 AM CST | Severe Thunderstorm Warning | HGX | Chambers, Harris, Liberty | 27 min |
| Jan 31, 11:11 AM CST | Special Marine Warning | HGX | 94 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.